AF Association
14,057 members16,999 posts

Now prescribed Amiodarone

Just seen my cardiologist today who has now prescribed Amiodarone. He did discuss AV node ablation but wanted to try this medication first, I took Flecainide for 20+ years and then Sotalol in the last year. Having had a TIA at the end of August as a consequence of my AF I am now on Apixabam and my cardiologist has now changed the Sotalol today to Amiodarone.......I would really like to hear your experiences of this drug, many thanks.

16 Replies
oldestnewest

Search past posts on this forum. There are loads of posts and comments.

2 likes
Reply

Will do thanks

1 like
Reply

I too have recently started taking Amioderone post 2nd ablation, have been taking it for about 6 weeks so still early days. It has sorted my tachycardia but have still had one episode of AF which lasted 4 hours. It does have a lot of possible side effects so blood needs to be carefully monitored. I hope it suits you as it seems to be a very effective drug. All the best.

Brenda🐝

Reply

You sound as if you're in a similar situation as my hubby. He is 71, in persistent AF for a year, maybe more, px apixaban, diltiazem, ramipril and now amiodarone. All following a minor stroke earlier this year. The amiodarone was px in advance of a second DCCV (the first didn't work) in preference to ablation at this stage. He's been on ami for 5 weeks with CV due in 10 days. The amiodarone didn't bring his heart into line and he's still in AF. The side effects have been minimal, nocturesis (peeing at night) and difficulty getting a good night's sleep, which is frustrating but not life threatening. Tests for liver and thyroid function all ok. So here hoping the CV works.

Reply

Short term only I hope....less than 6 months. It is incredibly toxic.

4 likes
Reply

Oh dear is it really that bad??? I am 53 don't want any awful side effects.

Reply

Do they plan to give you an ablation in the near future? The problem is that the Amiodarone will probably stop the AF but this is no long term solution and it sits in your system for months which means you will still be AF free if you stop taking the Amiodarone for a while.

3 likes
Reply

He spoke about ablation TBH I should have just said I would have preferred to be referred for ablation..... as you say at the end of the day I will still be in AF..... I will give it a few months and see how I am...., thanks so much for your reply

Reply

This is a concern of mine since I was put on ir three weeks ago do to AF.

Reply

I was on it for 1 month pre cardioversion and 3 months post.

Horrible, terrible side effects, I got sunburn inside the house through double glazed windowswhile wearing factor 50 in February.

It also knackered my thyroid, making it over active , although 9 month's later it is getting better.

They tried to make me take it IV last time I was in AF. I refuse to ever take that stuff ever again.

1 like
Reply

Amiodarone works well but had to come off due to calcium deposits in my eyes...I was only on it for 4 months a fast fix drug while they work out what to do but not for long term use

1 like
Reply

I had it for 6 weeks prior to cardioversion, to increase the chance of the CV working, as it had failed in the past. Unfortunately the admin side didn't book me in for CV and having side effects I stop taking it. Next visit was to see the cardiologist to discuss the CV ( which didn't take place) He convinced to try again on it for 4 weeks and I was booked in this time. However before they got round to me there was an " incident" and the remaining 2 of us were cancelled.. I stopped again and had a cv the following month. Which of cause did not work.

I gave up then and when they suggested that because I was 77yrs old an ablation was a risk not worth taking I agreed to come off their list and call it a day. My GP now fiddles with drugs trying to get my BP down to an acceptable level. I did get the impression though that the Amiodarone was a drug of last resort in an attempt to have a successful Cardioversion.

1 like
Reply

You know I am thinking to myself why should I take anything for the AF..... would it be silly to just keep taking my apixaban and live with the AF???? So scared of the side effects. Thanks

Reply

As they say AF alone wont kill you but not kept under control it can develop into other problems i was misdiagnosed by my then useless gp with taking too much caffeine i then developed heart failure talk to you gp and express your concerns

1 like
Reply

I am a 66yo Male who had an MI 10 years ago with resultant ejection fraction around 30%. After going into afib I developed CHF. Was first placed on amioderone but couldn't tolerate the initial side effects which included loss of balance, extreme fatigue, blurred vision, nausea and loss of appetite. Long term effects include pulmonary malfunction ( I had to have pulmonary function studies before they started the amioderone) among other serious problems. I was placed on Tikosyn (dofetilide) and converted to NSR without anticipated cardioversion. I have been afib and CHF free without side effects for about a year. Very happy with ultimate outcome. Ask your doc about Tikosyn.

Reply

Sry, didn't realize this post was so old. I'd be interested in how you made out if you're still following ...

Reply

You may also like...